×

zbMATH — the first resource for mathematics

m-functions and Floquet exponents for linear differential systems. (English) Zbl 0652.34016
Let J be a nonsingular k by k matrix with J \(*=-J\). We can assume that \(J=-iI_ p\oplus iI_ q\) \((p+q=k)\), \(I_ r\) denoting the r-dimensional identity matrix. Consider a linear system of ordinary differential equations \((2)_{y,\lambda}\) \(dx/dt=(\lambda J^{-1}\gamma_ y(t)+y(t))x\) where \(x\in {\mathbb{C}}^ k,\) \(\lambda\in {\mathbb{C}}\), \(\gamma_ y(t)\) is a k by k matrix valued function of t depending on y(\(\cdot)\) with \(\gamma\) \(*_ y=\gamma_ y\), \(\gamma_ y\geq 0\). The y(t) is a k by k matrix valued function of t which is stationary ergodic and satisfies a symmetry condition, that is, for every \(t\in {\mathbb{R}}\), y(t) belongs to the Lie algebra of the linear Lie group which preserves \(<x,Jy>\) where \(<,>\) is the Euclidean inner product on \({\mathbb{C}}^ k.\) The author first defines a function w(\(\lambda)\) for real \(\lambda\) which is shown to have a meaning like Floquet exponents dfined for periodic linear differential equations. Next he obtains Weyl-Kodaira m-functions \(m_+(\lambda)\), \(m_-(\lambda)\) for \((2)_{y,\lambda}\) by using the fact that \((2)_{y,\lambda}\) has exponential dichotomy for Im \(\lambda\neq 0\). Then he defines by means of these m-functions a function w(\(\lambda)\) holomorphic for Im \(\lambda\) \(>0\) (or \(<0)\). It is shown that the boundary values of w(\(\lambda)\) on the real axis coincides to those of w(\(\lambda)\) defined first. Lastly, the author applies the function w(\(\lambda)\) to the spectral theory of \((2)_{y,\lambda}\).
Reviewer: K.Takano

MSC:
34A30 Linear ordinary differential equations and systems
34M99 Ordinary differential equations in the complex domain
34L99 Ordinary differential operators
35P99 Spectral theory and eigenvalue problems for partial differential equations
PDF BibTeX Cite
Full Text: DOI
References:
[1] Ablowitz, M.; Kaup, D.; Newell, A.; Segur, H., The inverse scattering transform: Fourier analysis for nonlinear systems, Studies in Applied Math., 53, 249-315 (1974) · Zbl 0408.35068
[2] Arnold, V., On a characteristic class entering in a quantum condition, Func. Anal. and Applications, 1, 1-14 (1967)
[3] Atkinson, F., Discrete and continuous boundary value problems (1964), New York, London: Academic Press, New York, London · Zbl 0117.05806
[4] Avron, J.; Simon, B., Almost periodic Schrödinger operators. - II:The integrated density of states, Duke Math. J., 50, 369-391 (1983) · Zbl 0544.35030
[5] J.Bellissard - R.Lima - D.Testard,Almost periodic Schrödinger operators, Preprint, UniversitÄt Bielefeld (1984).
[6] Bott, R., On the iteration of closed geodesics and the Sturm intersection theory, Comm. Pure and Applied Math., 9, 171-206 (1956) · Zbl 0074.17202
[7] Bylov, B.; Vinograd, R.; Grobman, D.; Nemytskii, V., Theory of Lyapounov Exponents (1966), Moscow: Nauka, Moscow · Zbl 0144.10702
[8] C.Conley,Isolated invariant sets and the Morse index, CMBS Reg. Conf. Series in Math.,38 (1978). · Zbl 0397.34056
[9] Coppel, A., Dichotomies in stability theory, Lecture Notes in Math. # 629 (1978), New York-Berlin-Heidelberg: Springer-Verlag, New York-Berlin-Heidelberg · Zbl 0376.34001
[10] Craig, W.; Simon, B., Subharmonicity of the Lyapounov index, Duke Math. Journal, 50, 551-560 (1983) · Zbl 0518.35027
[11] Craig, W.; Simon, B., Log-Hölder continuity of the integrated density of states for stochastic Jacobi matrices, Comm. Math. Phys., 90, 207-218 (1983) · Zbl 0532.60057
[12] C.De Concini - R.Johnson,The algebraic-geometric AKNS potentials, to appear in Jour. of Ergodic Theory and Dynamical Systems (1987). · Zbl 0636.35077
[13] Duistermaat, J., On the Morse index in variational calculus, Advances in Math., 21, 173-195 (1976) · Zbl 0361.49026
[14] Dunford, N.; Schwarz, J., Linear Operators, Vol. II (1963), New York, London: Interscience, New York, London
[15] Duren, P., Theory of H^p spaces (1970), New York: Academic Press, New York · Zbl 0215.20203
[16] Ellis, R., Topological dynamics (1967), New York: Benjamin, New York
[17] Everitt, W., Integrable-square, analytic solutions of odd-order, formally symmetric, ordinary differential equations, Proc. London Math. Soc., 25, 156-182 (1972) · Zbl 0254.34024
[18] Everitt, W.; Kumar, K., On the Titchmarch-Weyl theory of ordinary symmetric differential expressions. - II:The odd order case, Nieuw. Arch. Wisk., 24, 109-145 (1976) · Zbl 0338.34012
[19] Flanders, H., Differential Forms (1963), New York, London: Academic Press, New York, London · Zbl 0112.32003
[20] R.Giachetti - R.Johnson,The Floquet exponent for two-dimensional linear systems with bounded coefficients, to appear in Annales de Math. Pures et Appls. (1987). · Zbl 0627.34064
[21] Helgason, S., Differential Geometry, Lie Groups, and Symmetric Spaces (1978), New York: Academic Press, New York · Zbl 0451.53038
[22] Herman, M., Une méthode pour minorer les exposants de Lyapounov et quelques exemples montrvnt le caractère local d’un théorème d’Arnold et de Moser sur le tore de dimension 2, Comm. Math. Helv., 58, 453-502 (1983) · Zbl 0554.58034
[23] Hinton, D.; Shaw, J., Hamiltonian systems of limit point or limit circle type with both endpoints singular, Journal of Diff. Eqns., 50, 444-464 (1983) · Zbl 0476.34027
[24] Hinton, D.; Shaw, J., On Titchmarsh-Weyl m-functions for linear Hamiltonian systems, Journal of Diff. Eqns., 40, 316-342 (1981) · Zbl 0472.34014
[25] Iwasawa, K., On some types of topological groups, Annals of Math., 50, 507-558 (1949) · Zbl 0034.01803
[26] Johnson, R., Analyticity of spectral subbundles, Journal of Diff. Eqns., 35, 366-387 (1980) · Zbl 0458.34017
[27] Johnson, R., Exponential dichotomy, rotation number, and linear differential equations with bounded coefficients, Journal of Diff. Eqns., 61, 54-78 (1986) · Zbl 0608.34056
[28] R.Johnson,Remarks on linear differential systems with measurable coefficients, to appear in Proc. of the A.M.S. (1987).
[29] Johnson, R.; Moser, J., The rotation number for almost periodic potentials, Commun. Math. Phys., 84, 403-438 (1982) · Zbl 0497.35026
[30] Johnson, R.; Palmer, K.; Sell, G., Ergodic theory of linear dynamical systems, SIAM J. Math. Anal., 18, 1-33 (1987) · Zbl 0641.58034
[31] Kato, T., Perturbation theory for linear operators (1966), Berlin, Heidelberg, New York: Springer-Verlag, Berlin, Heidelberg, New York · Zbl 0148.12601
[32] Kodaira, K., On ordinary differential equations of any even order and the corresponding eigenfunction expansions, Amer. Journal of Math., 72, 502-544 (1950) · Zbl 0054.03903
[33] S.Kotani,Lyapounov indices determine absolutely continuous spectra of stationary random Schrödinger operators, Taniguchi Symp. SA, Katata (1982), pp. 225-247.
[34] Moser, J., Integrable Hamiltonian systems and spectral theory (1981), Pisa: Lezioni Fermiane, Pisa · Zbl 0527.70022
[35] Nemytskii, V.; Stepanov, V., Qualitative theory of ordinary differential equations (1960), Princeton, N. J.: Princeton Univ. Press, Princeton, N. J. · Zbl 0089.29502
[36] Oseledec, V., A multiplicative ergodic theorem. Lyapounov characteristic numbers for dynamical systems, Trans. Moscow Math. Soc., 19, 197-231 (1968) · Zbl 0236.93034
[37] Pastur, L., Spectral properties of disordered systems in the one-body approximation, Commun. Math. Phys., 75, 179-196 (1980) · Zbl 0429.60099
[38] D.Ruelle,Rotation numbers for diffeomorphisms and flows, IHES Preprint (1984). · Zbl 0556.58026
[39] Sacker, R.; Sell, G., Dichotomies and invariant splittings for linear differential systems I, Journal of Diff. Eqns., 15, 429-458 (1974) · Zbl 0294.58008
[40] Sacker, R.; Sell, G., A spectral theory for linear differential systems, Journal of Diff. Eqns., 27, 320-358 (1978) · Zbl 0372.34027
[41] Schwarzmann, S., Asymptotic cycles, Annals of Math., 66, 270-284 (1957)
[42] Selgrade, J., Isolated invariant sets for flows on vector bundles, Transactions of the A.M.S., 203, 359-390 (1975) · Zbl 0265.58004
[43] Siegel, C., Topics in complex function theory, Vol. III (1973), New York: John Wiley, New York · Zbl 0257.32002
[44] Thouless, D., A relation between the density of states and the range of localization for one-dimensional random systems, J. Phys. C, 5, 77-81 (1972)
[45] Titchmarsh, E., Eigenfunctions expansions associated with second-order differential equations (1962), Oxford: Clarendon Press, Oxford
[46] Weyl, H., über gewöhnliche lineare Differentialgleichungen mit SingularitÄten und die zugehörigen Entwicklungen willkürlicher Funktionen, Math. Annalen, 68, 220-269 (1910) · JFM 41.0343.01
[47] Zakharov, V.; Shabat, A., A scheme for integrating nonlinear equations of mathematical physics by the method of the inverse scattering problem, Func. Anal. and Applications, 8, 226-235 (1974) · Zbl 0303.35024
[48] Zygmund, A., Trigonometric Series, Vol. II (1959), Cambridge: Cambridge University Press, Cambridge · JFM 58.0296.09
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.